Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Midland/Odessa, TX

May 2, 2006Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 2, 2006, 5:20 PM CDT for Mitchell County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 5:20 PM CDT (22:20 UTC)
Expired
May 2, 2006, 8:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:10 PM CDTFLASH FLOODColorado City, TXSEVERAL LOW LYING STREETS FLOODED IN COLORADO CITY
May 2, 6:34 PM CDTFLASH FLOODColorado City, TXREPORTS OF STALLED VEHICLES ON INTERSTATE 20 DUE TO FLOODING. ALSO NUMEROUS REPORTS OF STREET FLOODING IN COLORADO CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 022223
FFWMAF
TXC335-030115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 815 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS 5 MILES WEST OF COLORADO CITY...MOVING EAST AT 15 MPH.  
  THESE THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL...WITH AMOUNTS  
  NEARING TWO INCHES PER HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUTHBERT...
  COLORADO CITY...AND LORAINE.

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3221 10101 3215 10068 3251 10068 3251 10109

$$
1 follow-up statement
000 
WGUS74 KMAF 022342
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT TUE MAY 2 2006

TXC335-030115-
MITCHELL TX-
637 PM CDT TUE MAY 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
CENTRAL AND EASTERN MITCHELL COUNTY...

AT 630 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
CARS STRANDED ON INTERSTATE 20 IN MITCHELL COUNTY. IN ADDITION
LOW LYING AREAS IN AND AROUND COLORADO CITY HAVE BEEN REPORTED
FLOODED. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTBROOK...
LORAINE...CUTHBERT AND COLORADO CITY.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3221 10101 3215 10068 3251 10068 3251 10109

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 2:14 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 2, 2:14 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE MAY 2 2006

.SHORT TERM...
SHOWERS AND HIGH-BASED THUNDERSTORMS ARE DEVELOPING ACROSS
PORTIONS OF THE TRANS PECOS...DAVIS MOUNTAINS AND NEAR THE RIO
GRANDE. THESE STORMS SEEM TO BE DEVELOPING DUE TO VERY LARGE MID-
LEVEL LAPSE RATES AND TOPOGRAPHY. AT THE SAME TIME...CUMULUS
BUBBLING JUST EAST OF THE PERMIAN BASIN ALONG OUTFLOW BOUNDARY
FROM THIS MORNINGS ACTIVITY ACROSS CENTRAL TEXAS. WINDS ALSO ARE
BEGINNING TO BACK ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS
NEAR SWEETWATER AND SNYDER INDICATING LOW-LEVEL CONVERGENCE
INCREASING. WITH INSTABILITY ALREADY PRESENT AND CAP DECREASING
PER SPC ANALYSIS WILL MENTION SEVERE WORDING IN ZONES THIS EVENING
GIVEN CURRENT SCENARIO.

.LONG TERM...
WEAK SOUTH TO SOUTHWEST MID-LEVEL RIDGE PATTERN WILL DOMINATE THE
EXTENDED RANGE FORECAST FOR THE NEXT SEVERAL DAYS AS A SERIES OF
SHORTWAVES TRANSLATE THROUGH THE REGION.  BY 03/1200Z...LARGE UPPER
TROUGH DEVELOPS AND SHOULD BE POSITIONED OVER NORTHERN CALIFORNIA.
PRIMARY FOCUS FOR MID-LATE WEEK WILL BE A COLD FRONT THAT IS
EXPECTED TO BE SHALLOW...BUT PROVIDE ENOUGH ASCENT FOR PRECIPITATION
DEVELOPMENT.  SOUTH OF THE FRONT...A PERSISTENT LOW-LEVEL JET WILL
SUPPLY AMPLE MOISTURE ACROSS EASTERN ZONES AND THUS...DECIDED TO
LEAVE POP CHANCES IN PLACE OVER THE COURSE OF THE NEXT SEVERAL DAYS
AS WAS PREVIOUSLY FORECASTED.  MCS DEVELOPMENT IS LIKELY ACROSS THE
NORTHERN AND CENTRAL TX PANHANDLE ALONG REMNANT OUTFLOW BOUNDARIES
AND APPROACHING FRONT...WITH PROPAGATION EXPECTED TO THE SOUTHEAST
ALONG THE GREATEST THETA-E RIDGING.  THUNDERSTORM INITIATION ACROSS
MAF CWA WILL BE DEPENDENT ON RESIDUAL OUTFLOW BOUNDARIES THAT MAY BE
IN PLACE OVER THE NEXT SEVERAL DAYS AND ALONG THE HIGHER TERRAIN.
EXCELLENT RH RECOVERIES ARE EXPECTED OVER THE WORK WEEK AS A LLJ
INTENSIFIES EACH EVENING. NAM AND GFS SOLUTIONS DIVERGE SOMEWHAT
THROUGH MIDWEEK AS THIS COLD FRONT SAGS SOUTHWARD. THE GFS AND HPC
AGREE THAT THE FRONT SHOULD PUSH INTO THE FA BY 05/1200Z. THE NAM
KEEPS THE FRONT FARTHER NORTHEAST AND AM NOT CONFIDENT WITH THIS
SOLUTION AS PER NAM INITIALIZATION THIS MORNING. WHILE A WIND
SHIFT SHOULD OCCUR WITH THIS FRONT...THERE WILL NOT BE AN
ASSOCIATED PRESSURE GRADIENT THAT WILL BE STRONG ENOUGH FOR RED
FLAG CONDITIONS. EXPECT SLIGHTLY COOLER TEMPERATURES BEHIND THE
FRONT ON FRIDAY THROUGH SUNDAY...WITH SATURDAY BEING THE COOLEST
DAY /TEMPERATURES WILL ACTUALLY BE CLOSE TO CLIMATOLOGY -- 81
DEGREES FOR KMAF/. WARM UP IS EXPECTED BY THE BEGINNING OF THE NEW
WORK WEEK AS ANOTHER UPPER LEVEL TROUGH POSITIONS ITSELF OFF THE
CA COAST AND SOUTHERLY WINDS ARE AMPLIFIED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  91  65  91 /  30  30  30  20
CARLSBAD NM                58  94  59  92 /  10  10  10   0
DRYDEN TX                  68  93  67  95 /  20  20  20   0
FORT STOCKTON TX           65  97  64  95 /  20  10  20   0
GUADALUPE PASS TX          61  88  59  84 /  10   0   0   0
HOBBS NM                   59  94  60  90 /  10  10  10   0
MARFA TX                   50  87  52  86 /  10  10  10   0
MIDLAND INTL AIRPORT TX    64  92  65  92 /  20  20  30  10
ODESSA TX                  66  94  67  92 /  20  10  30  10
WINK TX                    66 100  62 102 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/02
Hazardous weather outlook, May 2, 4:37 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT TUE MAY 2 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
437 PM CDT TUE MAY 2 2006 /337 PM MDT TUE MAY 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF WEST
TEXAS THROUGH THIS EVENING.  THUNDERSTORMS WILL BE MORE ISOLATED
ACROSS THE SOUTHEAST NEW MEXICO PLAINS.  SOME OF THE STORMS WILL
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
ISOLATED TORNADOES WILL BE POSSIBLE OVER THE WESTERN LOW ROLLING
PLAINS. LOCALIZED FLASH FLOODING WILL BE POSSIBLE TOO...ESPECIALLY
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...STOCKTON
PLATEAU...AND LOWER TRANS PECOS WHERE LOW LEVEL MOISTURE IS MORE
PREVALENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...
WILL BE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN AND LOWER TRANS PECOS REGIONS OF WEST TEXAS DURING THE
AFTERNOON AND EVENING HOURS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING ACROSS
THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...STOCKTON PLATEAU...
AND THE LOWER TRANS PECOS REGION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 2, 3:43 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT TUE MAY 2 2006

TXZ081-022145-
BIG BEND AREA-
343 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF TERLINGUA OR
NEAR LAJITAS AT 343 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM WILL
AFFECT LAJITAS AND FARM TO MARKET ROAD 170 AND WILL BE CAPABLE OF
PRODUCING WIND GUSTS NEAR 55 MPH AND SMALL HAIL.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 4:07 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT TUE MAY 2 2006

TXZ075-022200-
PECOS-
407 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD
AT 407 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL... WIND GUSTS NEAR 50 MPH AND
BLOWING DUST REDUCING VISIBILITIES TO LESS THAN 1 MILE. AREAS
AFFECTED INCLUDE U.S. HIGHWAY 285 SOUTHEAST OF FORT STOCKTON AND
FARM TO MARKET ROAD 2023.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 2, 4:26 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             IRA                     32.58N 101.00W
05/02/2006  E1.75 INCH       SCURRY             TX   OTHER FEDERAL

            POST OFFICE EMPLOYEE REPORTED GOLF BALL SIZED HAIL IN
            IRA.

&&

MUELLER
Special weather statement, May 2, 4:39 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT TUE MAY 2 2006

TXZ061-062-022245-
ECTOR-MIDLAND-
439 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN ECTOR AND SOUTHERN
MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER PLEASANT FARMS AT 439 PM
CDT...MOVING NORTHEAST AT 15 MPH.  THIS STORM HAS HAD A HISTORY OF
PRODUCING UP TO 50 MPH WIND GUSTS AND PEA TO SMALL MARBLE SIZE
HAIL.  U.S. 385 SOUTH OF ODESSA IS CURRENTLY IN THE PATH OF THIS
STORM.  THE CITY OF ODESSA IS IN THE PATH OF THIS STORM.  DO NOT
WAIT FOR A SEVERE THUNDERSTORM WARNING TO TAKE COVER.  IF YOU ARE IN
THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR WEST TEXAS.
Local storm report, May 2, 4:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             PLEASANT FARMS          31.68N 102.34W
05/02/2006  E1.00 INCH       ECTOR              TX   BROADCAST MEDIA

            TV METEOROLOGIST TOOK REPORT OF PEA TO QUARTER-SIZED HAIL
            IN PLEASANT FARMS.

&&

MUELLER
Local storm report, May 2, 5:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             WESTBROOK               32.36N 101.01W
05/02/2006  E4.25 INCH       MITCHELL           TX   BROADCAST MEDIA

            RADIO STATION REPORTED BASEBALL AND SOFTBALL SIZED HAIL
            NORTH AND SOUTH OF WESTBROOK AND ALSO IN THE CUTHBERT
            AREA.

0510 PM     TORNADO          5 E WESTBROOK           32.36N 100.93W
05/02/2006                   MITCHELL           TX   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED A TORNADO ON THE GROUND JUST
            EAST OF WESTBROOK

&&

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:04 PM CDTSevere Thunderstorm WarningMAFPecos56 min
May 2, 3:53 PM CDTSevere Thunderstorm WarningMAFScurry67 min
May 2, 4:00 PM CDTSevere Thunderstorm WarningMAFCrane60 min
May 2, 4:37 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
May 2, 4:49 PM CDTSevere Thunderstorm WarningMAFEctor, Midland56 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningMAFScurry61 min
May 2, 5:00 PM CDTTornado WarningMAFMitchell60 min
May 2, 5:22 PM CDTSevere Thunderstorm WarningMAFGlasscock53 min
May 2, 5:54 PM CDTSevere Thunderstorm WarningMAFTerrell66 min
May 2, 5:56 PM CDTTornado WarningMAFMitchell64 min
May 2, 6:00 PM CDTSevere Thunderstorm WarningMAFScurry60 min
May 2, 6:57 PM CDTTornado WarningMAFMitchell29 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.